Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 36, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 7, 2003, 8:27 AM EDT for Orangeburg County, South Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 7, 2003, 8:27 AM EDT (12:27 UTC)
- Expired
- Apr 7, 2003, 9:15 AM EDT
- In force
- 48 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Orangeburg County, SC
The radar
The Columbia radar (KCAE), 42 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 0.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1293 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 7.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 071227
SVRCAE
SCC075-071315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
825 AM EDT MON APR 7 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 915 AM EDT.
* AT 821 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM JUST NORTHEAST OF SALLEY. THE STORM WAS
MOVING NORTHEAST 25 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
NORTH.
LAT...LON 3349 8135 3354 8101 3369 8102 3367 8135
CDL/MCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 2:31 AM EDT, 5 hours 56 minutes earlier.
Area forecast discussion, Apr 7, 2:31 AM EDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 231 AM EDT MON APR 7 2003 THE MAIN PROBLEM TODAY IS FORECASTING THE NORTHWARD MOVEMENT OF THE WARM FRONT. THE ETA LI PATTERN SUGGESTS THE FRONT WILL LIFT INTO THE NORTH PART OF THE FORECAST AREA THIS AFTERNOON. BELIEVE THIS IS TOO FAR NORTHWARD BASED ON THE STRENGTH OF THE RIDGE WITH DEW POINT TEMPERATURES IN THE 30S JUST UPSTREAM IN NORTH CAROLINA. PLAN TO FORECAST THE FRONT ONLY GETTING INTO THE SOUTH PART THIS AFTERNOON SO WILL CUT THE GUIDANCE TEMPERATURES IN CENTRAL AND NORTH SECTIONS TODAY. PLAN TO CONTINUE FORECASTING CATEGORICAL POPS TODAY BECAUSE OF ISENTROPIC LIFT ASSOCIATED WITH THE WEAKENING H85 JET MOVING INTO THE AREA. THE SEVERE THREAT APPEARS LOW TODAY BECAUSE OF WEAK INSTABILITY AND DIMINISHING H85 WINDS. THE ETA FORECASTS SURFACE-BASED LI/S NEAR -3 IN THE SOUTH PART THIS AFTERNOON AND SHOWS THE H85 WIND DIMINISHING TO 20 KTS. THE GFS SHOWS STRONGER WIND BUT ALSO INDICATES A WEAKENING TREND. THE FRONT APPEARS TO MOVE BACK SOUTHWARD TONIGHT WITH INCREASING INSENTROPIC LIFT FOR LATE TONIGHT AND TUESDAY. PLAN TO USE THE MAV/ETA/FWC POPS AND FORECAST LIKELY TONIGHT AND CATEGORICAL TUESDAY. FIRE WEATHER... TODAY SE 12 2000 TUESDAY NE 11 1000 FCSTID = 5 CAE 72 61 67 55 / 80 40 60 40 AGS 76 61 68 55 / 80 40 60 40 SSC 73 61 67 55 / 80 40 60 40 OGB 76 61 68 55 / 80 40 60 40 .CAE... GA...NONE. SC...NONE.
Hazardous weather outlook, Apr 7, 4:35 AM EDT, 3 hours 52 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-071300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 435 AM EDT MON APR 07 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... CURRENT DATA DOES NOT FAVOR SEVERE THUNDERSTORM DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION SHOULD NOT BE REQUIRED. .DAYS TWO THROUGH SEVEN... SEVERE THUNDERSTORMS MAY BE POSSIBLE TUESDAY. OTHERWISE, NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 7, 7:15 AM EDT, 1 hour 12 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-071515- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 715 AM EDT MON APR 07 2003 THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES IN SOUTH CAROLINA: AIKEN... BAMBERG... BARNWELL... CALHOUN... CLARENDON... CHESTERFIELD... EDGEFIELD... FAIRFIELD... KERSHAW... LANCASTER... LEE... LEXINGTON... MCCORMICK... NEWBERRY... ORANGEBURG... RICHLAND... SALUDA... SUMTER... THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES IN GEORGIA: BURKE... COLUMBIA... LINCOLN... MCDUFFIE... RICHMOND... A WARM FRONT WILL REMAIN ACROSS CENTRAL SOUTH CAROLINA FOR MUCH OF THE DAY TODAY. THE AIRMASS SOUTH OF THIS FRONT WILL BE SLIGHTLY UNSTABLE TODAY AND STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE. WIND GUSTS OF 50 TO 60 MPH ARE POSSIBLE WITH THE STRONGER STORMS AS WELL AS LARGE HAIL. AT THIS TIME...CURRENT DATA DOES NOT FAVOR SEVERE THUNDERSTORM DEVELOPMENT TODAY. EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION SHOULD NOT BE REQUIRED. HOWEVER...ALL INTERESTS SHOULD BE AWARE OF THE POTENTIAL FOR POSSIBLE SEVERE WEATHER AND KEEP POSTED ON WEATHER STATEMENTS...WATCHES...OR WARNINGS WHICH MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE. BE PREPARED TO TAKE QUICK ACTION IF THREATENING WEATHER IS SIGHTED OR A WARNING IS ISSUED FOR YOUR AREA.
Local storm report, Apr 7, 7:26 AM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
726 AM EDT MON APR 07 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
620 AM KEYSVILLE GA .75 INCH HAIL
04/07/03 BURKE 11/2 INCH RAIN
DSSpecial weather statement, Apr 7, 7:30 AM EDT, 57 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-071515- SEVERE WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE COLUMBIA SC 730 AM EDT MON APR 07 2003 THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES IN SOUTH CAROLINA: AIKEN... BAMBERG... BARNWELL... CALHOUN... CLARENDON... CHESTERFIELD... EDGEFIELD... FAIRFIELD... KERSHAW... LANCASTER... LEE... LEXINGTON... MCCORMICK... NEWBERRY... ORANGEBURG... RICHLAND... SALUDA... SUMTER... THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES IN GEORGIA: BURKE... COLUMBIA... LINCOLN... MCDUFFIE... RICHMOND... A WARM FRONT WILL REMAIN ACROSS CENTRAL SOUTH CAROLINA FOR MUCH OF THE DAY TODAY. THE AIRMASS SOUTH OF THIS FRONT WILL BE SLIGHTLY UNSTABLE TODAY AND STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE. WIND GUSTS OF 50 TO 60 MPH ARE POSSIBLE WITH THE STRONGER STORMS AS WELL AS LARGE HAIL. AT THIS TIME...CURRENT DATA DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT TODAY. EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION SHOULD NOT BE REQUIRED. HOWEVER...ALL INTERESTS SHOULD BE AWARE OF THE POTENTIAL FOR POSSIBLE SEVERE WEATHER AND KEEP POSTED ON WEATHER STATEMENTS...WATCHES...OR WARNINGS WHICH MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE. BE PREPARED TO TAKE QUICK ACTION IF THREATENING WEATHER IS SIGHTED OR A WARNING IS ISSUED FOR YOUR AREA.
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.